Florida, 2004

Funnel Cloud in Florida, September 26, 2004

September 26, 2004 · NWS JAX · 1 event in 1 county or zone

Hurricane "Jeanne"A funnel cloud was moving onshore near American Beach. Reported by Nancy Freeman (Nassau EM).

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Hurricane "Jeanne"A funnel cloud was moving onshore near American Beach. Reported by Nancy Freeman (Nassau EM).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 26, 1:00 PM EST, 2 hours 48 minutes earlier.

Area forecast discussion, Sep 26, 1:00 PM EST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
200 PM EDT SUN SEP 26 2004

.DISCUSSION...TROPICAL STORM JEANNE IS NEARING THE WEST COAST OF
CENTRAL FLORIDA...MOVING NORTHWEST AT 10 MPH. RADAR SHOWS THE
RAINBANDS HAVE REACHED THE FL/GA BORDER WITH WINDS GUSTING TO NEAR 35
MPH ALONG THE GA COAST SOUTH OF BRUNSWICK. A STRONG RAINBAND IS
CURRENTLY AFFECTING MOST OF OUR NE FL COAST WITH WINDS 30 TO 35 MPH
GUSTING TO 45 TO 50 MPH. CURRENT OFFICIAL TRACK JUST BARELY MOVES
JEANNE NW INTO THE GULF OF MEXICO THEN BACK OVER SUWANNEE VALLEY
WEST OF OUR CWA DURING THE WEE HOURS OF MONDAY MORNING. JEANNE WILL
CONTINUE MOVING NORTH ON MONDAY. WILL KEEP CATEGORICAL POPS TONIGHT
AND MONDAY MORNING AND FOLLOW HPCS QPF FOR THIS PERIOD.

BY TUESDAY JEANNE ACCELERATES NORTHEASTWARD PROVIDING STRONG SW FLOW
OVER THE AREA AND ONLY SLIGHT CHANCE POPS. PRESSURE GRADIENT IS
COMPLETELY RELAXED BY WEDNESDAY WITH A BROAD AREA OF WEAK LOW
PRESSURE COVERING THE REGION.

.LONG TERM...JEANNE BECOMES EXTRATOPICAL AND PULLS A FRONTAL
BOUNDARY INTO SOUTH GA. UPPER HIGH BUILDS OVER THE AREA BUT
LINGERING BOUNDARY PROVIDES FOCUS FOR SCATTERED CONVECTION.
&&

.MARINE...WINDS AT ST AUGUSTINE BUOY AND C-MAN HAVE RANGED 30 TO 40
KT WITH PEAK GUSTS TO AROUND 45KT. SEAS ARE AROUND 16 FT. TROPICAL
STORM WARNINGS ARE IN EFFECT NOW THAT JEANNE HAS WEAKENED TO A TS.
&&

.PRELIMINARY POINT TEMPS/POPS...
AMG 72 82 69 87 / 99 99 30 10
SSI 76 82 71 88 / 99 99 40 10
JAX 73 81 71 88 / 99 99 30 20
SGJ 77 85 72 87 / 99 99 30 20
GNV 74 82 70 87 / 99 99 30 20
OCF 74 82 70 86 / 99 99 30 20
&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...TROPICAL STORM WARNING FERNANDINA BEACH TO FLAGLER BEACH.
     INLAND TS WIND WARNING INTERIOR NE FL.
     FLOOD WATCH UNTIL NOON MONDAY.
GA...TROPICAL STORM WARNING ALTAMAHA SOUND TO FERNANDINA BEACH.
     INLAND TS WIND WARNING INTERIOR SE GA.
     FLOOD WATCH UNTIL NOON MONDAY.
&&

TRABERT/ZIBURA
Hazardous weather outlook, Sep 26, 3:36 PM EST, 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
436 PM EDT SUN SEP 26 2004

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-271000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
436 PM EDT SUN SEP 26 2004

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...TROPICAL STORM WARNING FROM ALTAMAHA SOUND IN SOUTHEAST GEORGIA TO
   FLAGLER BEACH FLORIDA...
...INLAND TROPICAL STORM WIND WARNING FOR ALACHUA...BAKER...
   BRADFORD...CLAY...COLUMBIA...GILCHRIST...HAMILTON...SUWANNEE...
   UNION...PUTNAM AND MARION COUNTIES...
...INLAND TROPICAL STORM WIND WARNING FOR APPLING...ATKINSON...
   BACON...BRANTLEY...CHARLTON...CLINCH...COFFEE...ECHOLS...JEFF
   DAVIS...PIERCE...WARE AND WAYNE COUNTIES...
...TORNADO WATCH IN EFFECT UNTIL 1 AM EDT TODAY FOR A LARGE PART OF
   NORTHEAST FLORIDA AND ALL OF SOUTHEAST GEORGIA
   AS WELL AS THE ADJACENT COASTAL WATERS...
...FLOOD WATCH FOR SOUTHEAST GEORGIA AND NORTHEAST FLORIDA...
...SEVERAL RIVERS STILL ABOVE FLOOD STAGE...

PLEASE REFER TO THE LATEST HURRICANE LOCAL STATEMENT FROM THE
NATIONAL WEATHER SERVICE OFFICE IN JACKSONVILLE FOR DETAILS ON
IMPACTS FROM TROPICAL STORM JEANNE.

SEVERAL AREA RIVERS REMAIN ABOVE FLOOD STAGE. PLEASE REFER TO THE
LATEST RIVER FLOOD STATEMENTS FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

TROPICAL STORM JEANNE IS FORECAST TO WEAKEN AND MOVE INTO SOUTH
GEORGIA MONDAY MORNING AND EXITING TO THE NORTHEAST THROUGHOUT THE
DAY. TROPICAL STORM CONDITIONS ARE POSSIBLE MONDAY MORNING IN
ADDITION TO MORE HEAVY RAIN WHICH COULD CAUSE FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

PP/MKT/JTD

In the hours before

Local storm report, Sep 26, 2:10 PM EST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
310 PM EDT SUN SEP 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0255 PM     TORNADO          8 W CRESCENT BEACH      29.73N 81.37W
09/26/2004                   ST. JOHNS          FL   LAW ENFORCEMENT

            911 OPERATOR RELAYED A PUBLIC REPORT OF A TORNADO
            TOUCHDOWN NEAR US 1 SOUTH, APPROXIMATELY A MILE AND A
            HALF SOUTH OF STATE ROAD 206. PUBLIC REPORTED TREES AND
            POWERLINES DOWN AS WELL AS DAMAGE TO THE HOME.

&&

CARROLL
Local storm report, Sep 26, 2:44 PM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
344 PM EDT SUN SEP 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TORNADO          2 S DUPONT CENTER       29.73N 81.31W
09/26/2004                   ST. JOHNS          FL   EMERGENCY MNGR

            UP TO 5 MOBILE HOMES DAMAGED, INCLUDING 7616 AND 7625 US
            1 SOUTH. NUMEROUS TREES AND POWERLINES DOWN.

&&

DEESE

The radar

The Jacksonville radar (KJAX), 16 km away, was scanning. The volume nearest the first event began at 20:49 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Nassau

When
September 26, 3:48 PM EST
Where
Nassau County, American Beach
Reported by
EMERGENCY MANAGER
Coordinates
30.611, -81.771 (the zone’s center; the record gives no point)

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2004Every state in 2004This day in weather historyWarnings in Florida, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420838.